Update from GOV.UK for: National Patient Safety Alert: Class 1 Medicines :
Recall Notification: Recall of Co-codamol 30/500 Effervescent Tablets,
Batch 1K10121, Zentiva Pharma UK Ltd, due to precautionary risk of
causing overdose, NatPSA/2021/004/MHRA
Sub: Class 1 Medicines Recall Notification: Recall of Co-codamol 30/500 Effervescent Tablets, Batch 1K10121, Zentiva Pharma UK Ltd
Zentiva Pharma UK Limited is recalling the above batch of Co-codamol 30/500 Effervescent Tablets as a precautionary measure due to an issue with the homogeneity of the batch. This issue means that there is the potential for some tablets to have too little active ingredients (codeine phosphate and paracetamol) in them and some tablets to contain too much active ingredients
This alert is for action by: primary and secondary care, specifically those involved in pharmacy services, including dispensing general practices.
This is a safety critical and straightforward National Patient Safety Alert. Implementation should be coordinated by a senior member of staff e.g. Chief Pharmacist/Superintendent Pharmacist.
National Patient Safety Alert Reference Number
Zentiva Pharma UK Limited
Co-codamol 30/500 Effervescent Tablets PL 17780/0046
|Batch Number||Expiry Date||Pack Size||First Distributed|
|1K10121||December 2023||100||March 2021|
Active Pharmaceutical Ingredients: 30mg codeine phosphate hemihydrate, 500mg paracetamol
Explanation of identified safety issue
Zentiva Pharma UK Limited is recalling the above batch of Co-codamol 30/500 Effervescent Tablets as a precautionary measure due to an issue with the homogeneity of the batch. This issue means that there is the potential for some tablets to have too little active ingredients (codeine phosphate and paracetamol) in them and some tablets to contain too much active ingredients. The current investigation has highlighted that tablets have been identified where the content of both codeine and paracetamol is less than the label claim.
Due to the potential for some tablets to contain higher amounts of the active ingredients than claimed, there is a risk, in severe cases of overdose. This recall is extended to patient level as this risk may be more significant in patients in the following risk groups:
patients with severe renal and hepatic impairment
in patients treated with paracetamol/codeine combination chronically and whose dosage is close to the maximum daily dose (8 tablets in 24 hours for adults and children above 16 years; 4 tablets in 24 hours for children 12-15 years).
General symptoms of opioid toxicity include coma, confusion, somnolence, shallow breathing, small pupils, nausea, vomiting, constipation and lack of appetite. In severe cases this may include symptoms of circulatory and respiratory depression, which may be life-threatening and can be fatal.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur.
In severe poisoning, hepatic failure may progress to encephalopathy, gastrointestinal bleeding, coma and death. Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported. Liver damage is likely in adults who have taken 10g or more of paracetamol. More information side effects and what to look out for can be found in the:
Actions required to complete by 21 June 2021
Advice for healthcare professionals
Stop supplying the above batch immediately. Quarantine all remaining stock and return it to your supplier using your supplier’s approved process.
Contact all patients who have been dispensed the impacted batch and ask them to urgently return this stock to the pharmacy for replacement.
See a suggested patient letter to assist with contacting patients. However, local practices may differ. The most important thing is that affected patients are contacted as soon as possible.
Patients should be advised to report any side effects to their healthcare professional and via the MHRA Yellow Card Scheme.
Advice for patients
If you are in possession of the impacted batch, you should return your pack urgently to the pharmacist, doctor, or healthcare professional who dispensed it to you. They will be able to provide you with a replacement.
If you are in any doubt, please contact your pharmacist, doctor or healthcare professional for advice as to whether you are in possession of an affected batch.
For more information or medical information queries please contact 0800 0902408 or email UKMedInfo@zentiva.com.
Recipients of this Medicines Recall should bring it to the attention of relevant contacts by copy of this notice. NHS regional teams are asked to forward this to community pharmacists and dispensing general practitioners for information.